Open Access
August, 1966 On Estimation and Construction in Fractional Replication
K. S. Banerjee, W. T. Federer
Ann. Math. Statist. 37(4): 1033-1039 (August, 1966). DOI: 10.1214/aoms/1177699383


It was shown by the authors [1], [2] how to adjust the treatment design matrix $X$ to furnish estimates of effects as orthogonal linear functions of observations for any irregular fractional replicate from an $N$ treatment factorial. The fractional replicate considered earlier was such that the design matrix $X$ was of dimensions $p \times p$ implying that $p$ effect parameters be estimated from $p$ observations. The method consisted in finding a matrix $\lambda$ such that the design matrix $X$ and the observation vector $Y$ were augmented to become $X_1 = \lbrack X'\vdots X'\lambda\rbrack'$ of dimensions $(p + m) \times p$ and $Y_1 = \lbrack Y'\vdots Y'\lambda\rbrack'$ of dimensions $(p + m) \times 1$ with $p + m = N$ in such a way that $\lbrack X_1'X_1\rbrack$ reduced to a diagonal matrix. In the present note, the earlier results have been generalized in the sense that the design matrix $X$ need not be square, that is, of dimensions $p \times p$, but is of dimensions $(p + m_1) \times p, p + m_1 < N$, implying that $p$ effect parameters be estimated from $(p + m_1)$ observations. Besides this generalization the following additional results were obtained: (i) the structural relationship between the effect parameters retained and the observations omitted was derived, (ii) a working rule was developed for constituting the irregular fractional replicate with observations that are internally consistent making it possible to estimate the effect parameters, and (iii) a desirable procedure of designing the fractional replicate to obtain maximum efficiency was set forth.


Download Citation

K. S. Banerjee. W. T. Federer. "On Estimation and Construction in Fractional Replication." Ann. Math. Statist. 37 (4) 1033 - 1039, August, 1966.


Published: August, 1966
First available in Project Euclid: 27 April 2007

zbMATH: 0147.19102
MathSciNet: MR203882
Digital Object Identifier: 10.1214/aoms/1177699383

Rights: Copyright © 1966 Institute of Mathematical Statistics

Vol.37 • No. 4 • August, 1966
Back to Top